Secondary Logo

Journal Logo

Case Report

Early Administration of N-acetylcysteine in the Treatment of Clove Oil Ingestion

Kim, Aram; Farkas, Andrew N.; Dewar, Stephanie B.; Abesamis, Michael G.

Author Information
Journal of Pediatric Gastroenterology and Nutrition: August 2018 - Volume 67 - Issue 2 - p e38-e39
doi: 10.1097/MPG.0000000000001988
  • Free

In the Western world, essential oils are the fourth leading cause of accidental ingestions (1). Clove oil, an essential oil, is used to alleviate toothaches (1) via its analgesic component eugenol. Eugenol is metabolized by the liver through the cytochrome p450 system and is known to cause heptatoxicity (2) similar to acetaminophen via glutathione depletion (3). Specifically, in murine models, treatment with both eugenol and an inhibitor of glutathione synthesis led to hepatotoxicity characterized by hepatic congestion and centrilobular necrosis (3).

Despite increasing use of essential oils, there are few reports on clove oil ingestion. Although NAC has been previously used to treat eugenol toxicity, in both prior cases NAC was only given 24 hours or longer after ingestion, and severe liver injury with multiorgan dysfunction occurred despite therapy (1,4). We report a case of a patient with clove oil-associated hepatotoxicity wherein NAC was administered early and the patient's course was milder and shorter compared to the others in the literature.

CASE

A previously healthy 3-year-old boy presented to a community emergency department with abdominal pain and altered mental status after ingestion of an unknown quantity of clove oil, which was being used as a dental analgesic. Shortly after ingestion, he had 1 episode of nonbloody, nonbilious emesis. He then fell asleep for 2 hours and awoke complaining of abdominal pain and was found to be “acting drunk.” At the community emergency department, his vital signs were within the normal ranges and his initial laboratory evaluation was unremarkable except for an elevated glucose of 280 mg/dL (normal 70–126 mg/dL). He, however, continued to have persistent emesis and lethargy. He was transferred to a tertiary care pediatric hospital for further evaluation.

Upon arrival, he was mildly lethargic. Repeat laboratory evaluation was significant for elevations in aspartate aminotransferase (AST) 266 IU/L (normal 25–55 IU/L) and alanine aminotransferase (ALT) 164 IU/L (normal 17–63 IU/L) (Fig. 1). Given the known association of eugenol with hepatotoxicity, evaluation for other causes of liver injury was not performed. Seven hours after the ingestion, NAC was started per the 21-hour dosing protocol for acetaminophen toxicity. Upon admission, he had mild right upper quadrant abdominal pain without hepatomegaly. On hospital day 1, he was more somnolent in the setting of rising liver enzymes with AST and ALT of 553 and 646 IU/L, respectively. On hospital day 2, his transaminases continued to increase to a maximum AST and ALT of 7526 and 6494 IU/L, respectively, and hepatomegaly was noted. Serum ammonia peaked at 55 μmol/L; the international normalized ratio (INR) was mildly elevated to 1.4, potentially due to NAC administration. Significant coagulopathy did not occur. Serum bilirubin remained normal throughout.

FIGURE 1
FIGURE 1:
ALT and BUN versus time since ingestion for our patient. The arrow represents initiation of n-acetylcysteine therapy. ALT = alanine aminotransferase; BUN = blood urea nitrogen.

On hospital day 3, the patient's neurologic status improved and his serum liver enzymes began to normalize (AST and ALT of 991 and 4191 IU/L, respectively), so NAC was discontinued. He was discharged on day 4; 7 days after discharge, AST and ALT were 44 and 333 IU/L, respectively.

DISCUSSION

From 2000 to 2010 there has been an increase in pediatric unintentional ingestions with one of the most common exposures being analgesics (5). It is therefore foreseeable that pediatric ingestions such as eugenol will become increasingly frequent.

There are a handful of other cases of eugenol toxicity described in the literature. Hartnoll et al (6) reported a case of a 2-year-old boy who after ingesting between 5 and 10 mL of clove oil exhibited altered mental status, and within 8.5 hours, had a generalized seizure. He developed worsening liver function with increased INR and AST and eventual progression into disseminated intravascular coagulopathy. NAC was not administered, and he required treatment with fresh frozen plasma, heparin, and antithrombin II. Similarly, Eisen et al (4) described a case of a 3-month-old girl who presented after ingesting approximately 8 mL of clove oil. Her course was complicated by altered mental status leading to intubation in the ICU, along with hypoglycemia, coagulopathy, and acute liver injury treated with fresh frozen plasma, cryoprecipitate, and vitamin K. At 32.5 hours after ingestion, NAC was administered, and she began to clinically improve. NAC was also administered in a case described by Janes et al (1), but it was not started until more than 24 hours after ingestion. Although the patient ultimately recovered, he developed more severe transaminitis (ALT > 13,000) and coagulopathy (INR 2.0), in addition to hyperuricemia (urea 11.8 mmol/L) which did not occur in our case; the hospital course was also longer, lasting 8 days as opposed to 4 (Fig. 1, Fig. 2).

FIGURE 2
FIGURE 2:
ALT and BUN versus time since ingestion in the case described by Janes et al. The arrow represents initiation of n-acetylcysteine therapy. Reproduced with permission. ALT = alanine aminotransferase; BUN = blood urea nitrogen.

Our patient's course was milder, shorter, and less complicated than all other cases of eugenol toxicity described in the literature. Potential confounding factors include the possibility of a smaller volume ingested than in prior cases, a different concentration of eugenol within the solution, or patient-specific differences in cellular metabolism resulting in decreased toxicity, such as variations in cytochrome P450 genetics. Nonetheless, it is notable that a markedly decreased severity of illness coincided with early antidote administration.

Although Squires et al (2013) showed no survival benefit with NAC administration in nonacetaminophen-associated pediatric acute liver failure (7), the population studied therein is composed of numerous liver failure cases from infectious, metabolic, autoimmune, and other nontoxicologic etiologies. The course and pattern of laboratory abnormalities in our case were similar to that to acetaminophen toxicity, with a hepatocellular injury pattern and lack of cholestasis. Given this, and the mechanistic commonality of glutathione depletion being implicated in both eugenol toxicity and acetaminophen toxicity, analogies to acetaminophen toxicity are appropriate. In acetaminophen toxicity, administration of NAC is time-sensitive, and there are significant increases in hepatotoxicity associated with treatment delay (8). This, combined with the relative safety of NAC as a treatment and apparent efficacy in this case, reinforces the risk-benefit balance of prompt administration of NAC in eugenol toxicity.

CONCLUSION

Childhood unintentional ingestions are on the rise along with interest in alternative medicine therapies, making it important to be aware of toxicities and treatments of traditional and alternative medical drugs. In the case of clove oil ingestion, the efficacy of n-acetylcysteine therapy may be increased with early administration, and should be considered.

REFERENCES

1. Janes SE, Price CS, Thomas D. Essential oil poisoning: N-acetylcysteine for eugenol induced hepatic failure and analysis of a national database. Eur J Pediatr 2005; 164:520–522.
2. Soundran V, Namagiri T, Manonayaki S, et al. Hepatotoxicity of eugenol. Anc Sci Life 1994; 13:213–217.
3. Mizutani T, Satoh K, Nomura H, et al. Hepatotoxicity of eugenol in mice depleted of glutathione by treatment with DL-buthionine sulfoximine. Res Commun Chem Pathol Pharmacol 1991; 71:219–230.
4. Eisen JS, Koren G, Juurlink DN, et al. N-acetylcysteine for the treatment of clove oil-induced fulminant hepatic failure. J Toxicol Clin Toxicol 2004; 42:89–92.
5. Canares T. Poisoning prevention. Pediatr Rev 2015; 36:82–85.
6. Hartnoll G, Moore D, Douek D. Near fatal ingestion of oil of cloves. Arch Dis Child 1993; 69:392–393.
7. Squires RH, Dhawan A, Alonso E, et al. Intravenous N-acetylcysteine in pediatric patients with non-acetaminophen acute liver failure: a placebo-controlled clinical trial. Hepatology 2013; 57:1542–1549.
8. Smilkstein MJ, Knapp GL, Kulig KW, et al. Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. N Engl J Med 1988; 319:1557–1562.
Copyright © 2018 by European Society for Pediatric Gastroenterology, Hepatology, and Nutrition and North American Society for Pediatric Gastroenterology, Hepatology, and Nutrition